Format

Send to

Choose Destination
See comment in PubMed Commons below
Intern Med. 2009;48(16):1391-5. Epub 2009 Aug 17.

Is this the worst outcome of metabolic syndrome? Hypophosphatemia and resulting cardiac arrest during the treatment of diabetic ketoacidosis with hypertriglyceridemia.

Author information

  • 1Critical Care, Osaka Prefectural Senshu Critical Care Medical Center, Izumisano. osukaakinori@hp-emerg.med.osaka-u.ac.jp

Abstract

We report a case of diabetic ketoacidosis (DKA) and severe hypertriglyceridemia who developed cardiac arrest due to hypophosphatemia. He was diagnosed with diabetes and hyperlipidemia, indicating metabolic syndrome. Hypophosphatemia was caused by large insulin doses received while treating DKA, which were required because of insulin resistance owing to hypertriglyceridemia. Metabolic syndrome may have accelerated serum phosphate depletion. We suggest frequent monitoring of serum phosphate and phosphate replacement for patients with DKA and severe hypertriglyceridemia. Although such a critical condition has not been reported, it may occur during treatment of patients with poorly controlled type 2 diabetes with DKA.

PMID:
19687585
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
    Loading ...
    Write to the Help Desk